I just thought I'd post an update, although there isn't really any news. I am still taking Anastrozole, and my GP is still convinced that my lack of libido is at least partly due to the trauma of diagnosis and Chemo and Radio etc etc.
I really am past all that and am back to as near normal as can be - the only remaining problem is the side effects of my medication. Whenever I see my GP she asks me how's my libido, and I always reply 'what libido?' To which she always says something along the lines of 'well it's to be expected after all that you've been through' But the more I try and explain to her that it's purely physical, not mental, the more it seems like I'm making an issue of it, thereby reinforcing her idea that my problem is partly psychological! So I can't win. Anyway, even if I did convince her that it is purely my lack of oestrogen that has killed my sex life, there is nothing she can do to rectify it, so what's the point in pursuing it? I asked her about female Viagra but she said that the associated risks far outweigh the possible benefits, so that's a non starter.
I suppose I really started this thread because I was hoping someone would pop up and say "Oh, I had that problem, just take this, or, just do this", but it seems that although I have struck a chord with so many of you, we are effectively all in the same boat and nobody has a viable solution. But at least we can all be miserable together - and that has to count for something surely?
So in summary (gosh, that sounds a bit 'Rumpole of the Bailey' lol), I have decided that I'll just have to grin and bear it (the situation, not the sex ), and just hope that when I do eventually finish hormone therapy, I might get some sensation back. Ever the optimist
I agree with what you've said about bereavement Jaybee. I feel that breast cancer has been directly responsible for various losses in my life and I have definitely gone through a process of grieving. I talked to a counsellor about the various phases that people go through when experiencing a bereavement. I can't remember them all but disbelief, denial, anger were all in there, as was acceptance. The counselling probably didn't change anything on a practical level but it helped me to understand my feelings better which was a positive thing.
I also think you're correct in saying "And the only advice seems to be, give up the treatment, or put up with the side effects". Unfortunately that is basically what it boils down to. There aren't that many options medication-wise but I'm glad to hear you're trying something different and I hope this helps. I'm looking forward to coming off my AI in a few months' time (after 5 years) and hopefully waving goodbye to the side-effects. I have however, been advised to take Tamoxifen for a further 5 years after that, making a total of 10 years endorcrine therapy in total which I understand is now the practice for ER+, node positive breast cancer.
I think you're right to blame the Tamoxifen. I stopped it for a while and very quickly felt my oestregen return. It had both a mental (dreams) and physical effect. So there is hope that once you complete your course of pills you will regain your libido.
I'm exactly the same Cher. I really miss feeling like a sexual being (that sounds very melodramatic). I too feel that I ought to just be grateful that I'm still here, but the sense that the sexual part of my life may be over has left me feeling almost bereaved. In fact, one night in October of last year I actually broke down in bed after hubby was asleep, and sobbed my heart out for the loss of 'that' side of myself. And although surviving a cancer diagnosis should have us all feeling glad to be alive, I (during my darker moments) sometimes feel that the price was maybe too high. It almost seems like a cruel trick, and that fate gives you a gift of survival, but takes away a huge part of your enjoyment of life and loving. And the only advice seems to be, give up the treatment, or put up with the side effects. My GP and Onc seem to think that the trauma of Chemo etc is probably to blame for a lot of the loss of libido, but I know that it's definitely the hormone treatment. I started to lose the pleasurable sensation after I started on Tam, and as I carried on with the treatment, the sensations became less and less until I felt like there was some kind of disconnection between my brain and my lower half! I have lost the desire, but not the desire for the desire, if that makes sense?
Anyway, I have decided that I will stick with the Anastrozole and just try and work through the black days, because I really don't think I could cope with having to take Tam for 10 years (it's currently only 5 years on Anastrozole), and also the Tam gives an increased risk of DVT, as opposed to Osteoporosis with the Anastrozole. So on balance, I think the Anastrozole will be my drug of choice. I am hoping that when I finish the Anastrozole I may get some feeling back (and hopefully I won't be too decrepit to enjoy it), lol.
Chins up, ladies
I've been on Tamoxifen since Feb 2012 and have little in the way of a sex drive. Like you, I participate, but no longer feel much desire for sex. I have read that the Tamoxifen is to blame, although neither my oncologist nor my breast cancer care nurse will acknowledge this. In addition, I get terrible night sweats and hot flushes which mean I don't sleep well and have to catch up during the day. I've also discovered that my husband had an affair during and after my treatment (he's no longer seeing her) so that doesn't help. I don't feel confident with my body and when I tell him this he replies, 'Oh, of course you are, don't be silly' (I was always sexually confident before this).
Can't help you much, I'm afraid, but thought you might like to know that you're not alone!
I have found that lots of wine does help! And just cuddles to begin with, so that you can re connect with one another again? It's a tough one and has taken me a LONG time if i am honest with you and i was DX 4 years ago now!
Wish i had the answer jaybee..
Mine went after chemo, 3.5 years ago. I have no desire what so ever. For me, it is also to do with the body changes, nothing more and nothing less. My scarred breasts do nothing for me in that dept.
I hope some oft ladies pop along with some wise words for you soon.
I started taking Tamoxifen in January this year.
I am experiencing several side effects from the Tam and I wondered whether anyone has any tips for helping to overcome them? The one that bothers me most is the loss of libido. It's like my sexuality has been completely switched off - I feel like I've been desexed. I can still participate, obviously, but I never get any desire to initiate, and I don't experience anything like the same sensations.It's not a psychological problem with the changes to my body, it's a purely chemical negation of any desire.
So if anyone has any tips on how to switch me back on, I'd really appreciate any advice.